Alternate Names : Tremor – drug-induced
Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.
- Essential tremor
- Familial tremor
Overview, Causes, & Risk Factors
Drug-induced tremors are a simple muscle response to certain medications. Drugs that can cause tremors include the following:
- Anticonvulsants such as valproic acid and divalproex sodium (Depakote)
- Bronchodilators such as theophylline and albuterol
- Immunosuppressants such as cyclosporine
- Mood stabilizers such as lithium carbonate
- Stimulants such as caffeine
Pictures & Images
Central nervous system and peripheral nervous system
The central nervous system is comprised of the brain and spinal cord. The peripheral nervous system includes all peripheral nerves.
Review Date : 8/14/2008
Reviewed By : Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital; and Linda Vorvick, MD, Seattle Site Coordinator, Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.